Mississippi, 2017

Damaging Winds in Mississippi, July 7 to 8, 2017

July 7 to 8, 2017 · NWS JAN · 2 events in 2 counties and zones

Showers and thunderstorms developed during the afternoon on the 7th and brought some strong winds to the region. In addition, a complex of storms that moved through the Ozarks overnight on July 8th, affected the ArkLaMiss region early on the 8th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Showers and thunderstorms developed during the afternoon on the 7th and brought some strong winds to the region. In addition, a complex of storms that moved through the Ozarks overnight on July 8th, affected the ArkLaMiss region early on the 8th. This complex of storms produced an outflow boundary that moved through the region during the same afternoon. Some of these storms were strong to severe and contained some damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 7, 2:15 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 7, 2:15 PM CST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
315 PM CDT Fri Jul 7 2017

.DISCUSSION...
Tonight and Saturday...

Scattered showers and thunderstorms are ongoing this afternoon in
our warm and moist airmass as an upper trough is situated over our
region. These storms should diminish this evening leaving a mild but
quiet night across the region.

More convective coverage is expected tomorrow as a cold front drops
south into and through the ArkLaMiss. A moist airmass, as
characterized by precipitable water values near 2 inches, will be in
place which should promote efficient downpours. There is some
potential for strong to severe storms given adequate lapse rates and
plenty of instability. The primary risk will be from damaging winds
but some hail cannot be ruled out. Model guidance, including the
extended HRRR, seems to suggest that some sort of storm initiation
would take place between the I-20 and Highway 82 corridors by late
morning/early afternoon tomorrow. Then organize into some kind of
line and push south through the afternoon. At this point, will
continue with the marginal severe risk but can certainly see
potential for an upgrade to this in future outlooks. This line
should continue into the Pine Belt by either late afternoon or into
the evening hours. Highs tomorrow will be typical for this time of
year in the lower to perhaps mid 90s. Clouds and convection should
hamper how warm we get tomorrow. /28/

Saturday night through Friday...

The period will start off with persistent ridging centered out west
over the Four Corners region and a broad Bermuda ridge off the
southeast coast. A mean longwave trough is progged to be located
between these two ridges from the Ohio River Valley into Canada with
a deep cold core low over the Hudson Bay. Multiple shortwave troughs
will be rotating through the parent mean trough with northwest flow
over the CWA. This will help to drive a cold frontal boundary
through the ArkLaMiss from the north with deep convection expected
to be ongoing at the start of the period early Saturday evening.
Some disagreement exists between the latest guidance in regards to
timing of the frontal boundary with the GFS and ECMWF slower and the
NAM faster. Nonetheless, weak forcing along the boundary in concert
with 15-20kts of mid/upper-level flow, around 3000 J/kg of MLCAPE,
upper 20s vertical totals, and mid-level lapse rates around 6-6.5
C/km will be favorable for strong to severe storm development
Saturday that will persist into the evening hours as the convection
moves south through the CWA. The main threat will be for damaging
winds, but a few instances of marginally severe hail cannot be
ruled out either, especially with any storms that can remain more
discrete. With that being said, will maintain the going marginal
risk for severe weather in the HWO in line with the latest day 2
SPC outlook.

For Sunday and Monday, model differences continue with the NAM and
GFS ushering in much lower dewpoints in the low 60s to upper 50s and
pushing the frontal boundary all the way to the Hwy 84 corridor and
thus limiting diurnal convection to the far southern portion of the
CWA. Meanwhile, the ECMWF washes out the boundary across north
central Mississippi and keeps 70s dewpoints in place with diurnal
showers and storms across the area. Will go with a blend of the
solutions for now, but the general thinking is that the lower
dewpoints are overdone given the climatological time of year and the
fact that the flow remains weak and thus little advection of a drier
airmass is anticipated. As such, will keep mention of diurnal
convection in at least the southern half of the CWA both Sunday and
Monday.

For the rest of next work week, model guidance is in good agreement
that the stubborn ridge that has been plaguing the Desert Southwest
and Four Corners region will finally break down by Tuesday with
zonal flow across the northern third of the country and broad
ridging in place across the rest of the CONUS. However, global
models once again are not in agreement on the evolution of the
synoptic pattern going into the middle and end of the work week. The
ECMWF and CMC both try to build in stronger ridging across the
southeast which then becomes centered just to our north by the end
of the week as a H500 595dam high. Meanwhile, the GFS quickly
returns to a pattern very similar to what we've seen this week with
another ridge building in out west and a trough over the Great Lakes
region and only weak ridging across the southeast. Despite these
differences, models do agree in diurnal convection potential each
day with the best chances initially being in the southern portion
of the area on Tuesday before returning north to the entire area
by mid to late week as southerly flow returns. As is typical for
this time of year, each day will have to be monitored for wet
microburst potential, but too many spatial and temporal
uncertainties exist to highlight any one period or location in
the HWO. The temperature forecast remains a little more
challenging due to the aforementioned uncertainties with the
ridging. If the ECMWF and CMC solution is correct with stronger
ridging than we could see some warmer temps with heat stress
becoming an issue, however if the GFS is correct with weaker
ridging than temps will remain closer to average. Will compromise
and take a blend of the two solutions for now and will keep an eye
on the trends the next few days. /TW/

&&

.AVIATION...
18Z TAF discussion:
VFR conditions will prevail through tonight. Isolated to scattered
SHRA/TSRA has developed and will continue to increase in coverage
this afternoon. TAF sites impacted by the storms will see a brief
lowering of ceilings and visibilities to around MVFR categories.
/28/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       74  92  71  91 /  16  57  30  29
Meridian      73  91  71  90 /  31  57  30  29
Vicksburg     74  92  72  90 /  12  57  30  32
Hattiesburg   74  91  72  89 /  40  57  50  49
Natchez       75  90  72  89 /  31  57  47  47
Greenville    74  90  71  91 /   7  43  12  19
Greenwood     73  90  70  91 /   9  44  12  17

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

TW/28
Hazardous weather outlook, Jul 7, 1:30 PM CST, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
230 PM CDT Fri Jul 7 2017

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
081930-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
230 PM CDT Fri Jul 7 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Saturday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Saturday

Isolated severe thunderstorms are possible for the entire
outlook area Saturday afternoon into Saturday evening.

Damaging winds gusts will be the primary concern with the most
intense storms, with hail possible to a lesser extent. Frequent
lightning and heavy downpours can be expected.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

Isolated severe thunderstorms are possible for the entire
outlook area continuing into Saturday evening. Damaging winds are
the primary concern.

(www.weather.gov/images/jan/graphicast/image1.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Saturday
through Saturday night.

28

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Tropical page...
   www.weather.gov/jan/tropical
National Hurricane Center Home Page...
   www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Jul 7, 2:10 PM CST, 2 hours before
Special Weather Statement
National Weather Service Jackson MS
310 PM CDT FRI JUL 7 2017

MSZ032-033-037>039-072100-
Oktibbeha MS-Attala MS-Winston MS-Noxubee MS-Choctaw MS-
310 PM CDT FRI JUL 7 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CHOCTAW...
NORTHWESTERN NOXUBEE...SOUTHWESTERN OKTIBBEHA...NORTHEASTERN ATTALA
AND WINSTON COUNTIES UNTIL 400 PM CDT...

At 310 PM CDT, Meteorologists were tracking a strong thunderstorm
near Betheden, or 7 miles north of Louisville, moving east at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Betheden around 325 PM CDT.
  Millcreek around 330 PM CDT.
  Mashulaville around 400 PM CDT.

Other locations impacted by this storm include Mccool, Weir and
Ethel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3293 8882 3316 8969 3333 8906 3326 8866
TIME...MOT...LOC 2010Z 290DEG 14KT 3323 8902

JM
Special weather statement, Jul 7, 2:43 PM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Jackson MS
343 PM CDT FRI JUL 7 2017

MSZ056-065-066-074-072115-
Smith MS-Jones MS-Covington MS-Forrest MS-
343 PM CDT FRI JUL 7 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FORREST...
SOUTHEASTERN SMITH...EASTERN COVINGTON AND JONES COUNTIES UNTIL 415
PM CDT...

At 343 PM CDT, Meteorologists were tracking a strong thunderstorm
near Collins, moving east at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Laurel, Ellisville and Moselle around 415 PM CDT.

Other locations impacted by this storm include Seminary and Soso.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3148 8958 3186 8951 3182 8932 3180 8931
      3181 8925 3177 8907 3143 8911 3143 8914
      3134 8915
TIME...MOT...LOC 2043Z 283DEG 17KT 3165 8945

JM
Special weather statement, Jul 7, 2:50 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Jackson MS
350 PM CDT FRI JUL 7 2017

LAZ024>026-MSZ060-072130-
Tensas LA-Catahoula LA-Concordia LA-Adams MS-
350 PM CDT FRI JUL 7 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN TENSAS...NORTHERN
CONCORDIA...NORTHERN CATAHOULA PARISHES IN NORTHEASTERN LOUISIANA AND
NORTHWESTERN ADAMS COUNTIES UNTIL 430 PM CDT...

At 350 PM CDT, Meteorologists were tracking a strong thunderstorm
over Jonesville, or 14 miles northwest of Monterey, moving east at 15
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Wildsville around 400 PM CDT.
  Frogmore around 425 PM CDT.
  Ferriday and West Ferriday around 430 PM CDT.

Other locations impacted by this storm include Harrisonburg, Sicily
Island and Ridgecrest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3192 9187 3190 9180 3189 9180 3189 9178
      3187 9178 3189 9175 3177 9137 3141 9155
      3153 9201 3161 9201
TIME...MOT...LOC 2050Z 284DEG 13KT 3164 9182

JM
Special weather statement, Jul 7, 3:12 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Jackson MS
412 PM CDT FRI JUL 7 2017

ARZ075-LAZ009-MSZ034-040-041-072145-
Chicot AR-East Carroll LA-Washington MS-Sharkey MS-Issaquena MS-
412 PM CDT FRI JUL 7 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CHICOT COUNTY...
NORTHEASTERN EAST CARROLL PARISH...SOUTHWESTERN WASHINGTON...
NORTHWESTERN ISSAQUENA AND NORTHWESTERN SHARKEY COUNTIES UNTIL 445 PM
CDT...

At 412 PM CDT, Meteorologists were tracking a strong thunderstorm
near Eudora, moving southeast at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Gassoway around 430 PM CDT.
  Glen Allan and Grace around 445 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3320 9096 3304 9073 3282 9127 3295 9129
      3296 9128 3297 9128 3298 9127 3299 9127
      3300 9126 3301 9130 3303 9131
TIME...MOT...LOC 2112Z 324DEG 10KT 3309 9115

JM
Special weather statement, Jul 7, 3:35 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Jackson MS
435 PM CDT FRI JUL 7 2017

LAZ026-MSZ060-072215-
Concordia LA-Adams MS-
435 PM CDT FRI JUL 7 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CONCORDIA PARISH IN
NORTHEASTERN LOUISIANA AND CENTRAL ADAMS COUNTIES UNTIL 515 PM CDT...

At 435 PM CDT, Meteorologists were tracking a strong thunderstorm
near Frogmore, or 7 miles northeast of Monterey, moving east at 15
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Ferriday around 445 PM CDT.
  Deer Park around 455 PM CDT.
  Vidalia around 510 PM CDT.
  Natchez around 515 PM CDT.

Other locations impacted by this storm include Ridgecrest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3166 9169 3158 9126 3134 9137 3134 9138
      3133 9139 3132 9141 3146 9172 3147 9173
TIME...MOT...LOC 2135Z 284DEG 14KT 3153 9163

JM
Special weather statement, Jul 7, 4:03 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Jackson MS
503 PM CDT FRI JUL 7 2017

MSZ061-062-072230-
Lincoln MS-Franklin MS-
503 PM CDT FRI JUL 7 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LINCOLN AND SOUTHEASTERN
FRANKLIN COUNTIES UNTIL 530 PM CDT...

At 503 PM CDT, Meteorologists were tracking a strong thunderstorm
over Little Springs, or 17 miles north of Liberty, moving southeast
at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Lincoln and
southeastern Franklin Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3135 9080 3150 9079 3168 9048 3135 9046
TIME...MOT...LOC 2203Z 331DEG 20KT 3140 9071

JM

The radar

The Mobile radar (KMOB), 96 km away, was scanning. The volume nearest the first event began at 22:09 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Forrest

When
July 7, 4:10 PM CST
Where
Forrest County, 0.91 mi SE of Maxie
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
30.960, -89.190

A couple of trees were blown down and blocked Highway 49.

Thunderstorm Wind, Humphreys

When
July 8, 8:28 AM CST
Where
Humphreys County, 0.69 mi S of Belzoni
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
33.170, -90.500

A power line was blown down on Wiley Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2017Every state in 2017This day in weather historyWarnings in Mississippi, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 698892, 698887.